Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 30, 2021, 1:39 PM EDT for Delta County, Marquette County, Menominee County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 1:39 PM EDT (17:39 UTC)
- Expired
- Jun 30, 2021, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Delta County, MI, Marquette County, MI, Menominee County, MI
The radar
The Marquette radar (KMQT), 50 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
920
WUUS53 KMQT 301739
SVRMQT
MIC041-103-109-301830-
/O.NEW.KMQT.SV.W.0023.210630T1739Z-210630T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
139 PM EDT Wed Jun 30 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Northwestern Delta County in south central Upper Michigan...
Northeastern Menominee County in south central Upper Michigan...
Southeastern Marquette County in north central Upper Michigan...
* Until 230 PM EDT/130 PM CDT/.
* At 138 PM EDT/1238 PM CDT/, a severe thunderstorm was located 7
miles south of Gwinn, or 24 miles southeast of Ishpeming, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watson and Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 8758 4628 8736 4598 8704 4585 8737
TIME...MOT...LOC 1738Z 329DEG 16KT 4618 8742
HAIL...1.00IN
WIND...60MPH
$$
RJC1 follow-up statement
669
WWUS53 KMQT 301802
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
202 PM EDT Wed Jun 30 2021
MIC041-103-109-301830-
/O.CON.KMQT.SV.W.0023.000000T0000Z-210630T1830Z/
Delta MI-Menominee MI-Marquette MI-
202 PM EDT Wed Jun 30 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
EDT/130 PM CDT/ FOR NORTHWESTERN DELTA...NORTHEASTERN MENOMINEE AND
SOUTHEASTERN MARQUETTE COUNTIES...
At 200 PM EDT/100 PM CDT/, a severe thunderstorm was located near
Rock, or 23 miles northwest of Escanaba, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watson, Rock, St. Nicholas and Perkins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4605 8749 4616 8724 4612 8719 4598 8704
4585 8737
TIME...MOT...LOC 1800Z 325DEG 22KT 4605 8729
HAIL...1.00IN
WIND...60MPH
$$
MZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:27 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 30, 1:27 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
127 PM EDT Wed Jun 30 2021
.SHORT TERM...(Today and tonight)
Issued at 522 AM EDT WED JUN 30 2021
Water vapor imagery and RAP analysis show a strong mid-level
anticyclone centered along the southern BC/AB border. Downstream, a
trof extends from Hudson Bay to the Upper Mississippi
Valley/northern Great Lakes. Within the trof, the shortwave that
brought the shra/tsra to the area yesterday is well e of Lake
Superior. A second trailing wave is currently moving across eastern
Upper MI/eastern Lake Superior. No pcpn is associated with this
feature. To the n, a shortwave is dropping s into far northern
Ontario. Otherwise, patchy fog, some of it dense, is noted across
the fcst area early this morning. Temps range from the mid 50s to
mid 60s F.
Patchy fog will dissipate within a few hrs of sunrise. However, with
lake breezes developing today, patchy fog may continue to affect
areas along the lakeshores. With skies becoming generally mostly
sunny, expect a warmer day. 850mb temps in the 13-15C range will
support high temps into the lwr 80s F across the interior west half
with some locations reaching the mid 80s. Mid to upper 70s will be
more common east while lake breezes will lead to some cooling close
to the Lakes. With the stronger heating today, instability will
build, and this will lead to sct shra/tsra developing this aftn
along/ahead of the lake breeze boundaries over the s central and se
fcst area. Approaching shortwave from northern Ontario should
provide some additional support for convection. Dwpts should begin
to mix out over the w with mixed layer tapping drier air aloft. So
don't anticipate any convection over the w. Broad model consensus
suggests MLCAPE increasing to 1000-1500j/kg across the s central
today ahead of lake breezes. 06z NAM has trended higher with values
as high as 2000j/kg. Deep layer shear upwards of 30-35kt or so will
support organized storms. Given the shear/instabilty, an isold svr
storm (large hail/damaging wind) is not out of the question with the
favored area over far southern Marquette County, western Delta
County, eastern Dickinson County and all of Menominee County.
Shra/tsra will exit to the s this evening. Additional isold/sct
convection will likely develop nw and n of Lake Superior this aftn.
This activity may affect Isle Royale, but being sfc based
convection, it should dissipate as it moves across the marine layer
of Lake Superior. If not, a few -shra could reach w and nw Upper MI
this evening. Otherwise, expect a clear to partly cloudy night.
Cooler air will begin to advect southward ahead of high pres
building into northern Ontario tonight. Expect lows in the 50s F
with some interior locations slipping blo 50F.
.LONG TERM...(Thursday through Tuesday)
Issued at 329 AM EDT WED JUN 30 2021
With the upper trough that has been hanging out just to the west
finally traversing across the Upper Great Lakes, the long-term
period will start off with Upper Michigan on the other side of it.
Save for some lingering sprinkles Thursday morning out east as the
axis exits, precip chances will be nil through well into the
upcoming holiday weekend. High pressure/stout ridging building in
across the Upper Midwest will ensure warm, precip-free conditions
until it departs into the Ohio Valley early next week. Troughing
attempting to deepen next week as it enters into northern Ontario
plus the ridge to the south will reopen the door to precip
potential as a shortwave or two treks on by. Expect
shower/thunderstorm chances to return by Monday as a result, with
additional chances into mid-week.
Model guidance has taken quite the upward approach to temperatures
for this weekend, courtesy of the aforementioned ridge. Highs
tomorrow are anticipated to be on the cooler side of normal under
northeasterly surface flow with temps upstream across the lake in
Ontario not appearing to rise too high. However, a well-mixed
setup appears in order with dewpoints dropping off during the
height of the afternoon. But, once that ridging takes control of
local weather by week's end, said upward trajectory occurs with
widespread 80s and low 90s on Saturday, and even warmer on Sunday
with widespread 90s. As mentioned previously, an excellent beach-
going weekend is in store. Also, now is the time to ensure air
conditioning is working and/or accessible, if possible,
particularly for inland locations. Perhaps tying the record high
on Sunday? Certainly not out of the realm of possibilities. Once
the ridge moves on out, temps will drop back off closer to normal
for the early part of next week. Lows will respond accordingly,
with the warmest nights occurring on Saturday night and Sunday
night, staying well into the 60s for most.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 127 PM EDT WED JUN 30 2021
VFR TAFs expected at CMX and IWD this period, although there is a
slight chance of brief fog/low cigs at CMX early Thursday morning so
have included a hint there with a low scattered. At SAW,
thunderstorms over the area now will continue to move south away
from the area over the next hour or so. After that, expect VFR TAFs
through the evening. Area of marine fog/low stratus will likely be
advected onshore late tonight with IFR conditions likely Thursday
morning. LIFR is possible as well but given it being far out in the
TAF period kept everything low-end IFR for now. That fog/stratus
will mix out by mid-morning tomorrow leading to a return to VFR
conditions.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 522 AM EDT WED JUN 30 2021
Winds across Lake Superior will remain light today with gusts under
15kt. Later tonight and Thu, northerly winds will increase as high
pres builds s over northern Ontario. Expect gusts up to 20kt
overnight with some gusts to 20-25kt Thu morning over western Lake
Superior. There may also be gusts to 20-25kt over far se Lake
Superior Thu aftn. Winds will settle back Thu night, and with high
pres over the western Great Lakes on Fri, expect gusts under 15kt.
As the high settles southward over the weekend and a low pres trough
approaches from the nw, winds will increase some. Gusts to 15-20kt
will be possible at times, particularly over the w half of the lake.
Some fog will continue to linger today, mainly across central and
eastern Lake Superior. The fog may be locally dense at times.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until midnight EDT tonight for LSZ243>245-
249>251-264>267.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...lg
AVIATION...RJC
MARINE...RolfsonHazardous weather outlook, Jun 30, 4:49 AM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 449 AM EDT Wed Jun 30 2021 MIZ001>004-006-007-009-010-084-085-010900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Alger-Luce-Gogebic- Iron-Southern Houghton-Northern Schoolcraft- 449 AM EDT Wed Jun 30 2021 /349 AM CDT Wed Jun 30 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-010900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 449 AM EDT Wed Jun 30 2021 /349 AM CDT Wed Jun 30 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Patchy dense fog is possible through midday, especially in the eastern and central portions of the lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Mariners and weather spotters are encouraged to submit visibility restrictions and other weather-related reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LMZ221-248-250-010900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 449 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Patchy dense fog is possible through midday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible this afternoon into this evening. Some storms will have the potential to become strong to severe, containing hail and gusty to damaging winds. .SPOTTER INFORMATION STATEMENT... Mariners and weather spotters are encouraged to submit visibility restrictions and other weather-related reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. MIZ005-011>014-010900- Marquette-Dickinson-Menominee-Delta-Southern Schoolcraft- 449 AM EDT Wed Jun 30 2021 /349 AM CDT Wed Jun 30 2021/ This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon into this evening across the south-central. Some storms will have the potential to become strong to severe, particularly near Iron Mountain to Gladstone to Menominee. Stronger storms may contain hail and gusty to damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. lg
In the hours before
Special weather statement, Jun 30, 1:23 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Marquette MI
123 PM EDT Wed Jun 30 2021
MIZ005-011-013-301800-
Marquette MI-Delta MI-Dickinson MI-
123 PM EDT Wed Jun 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...
NORTHWESTERN DELTA AND SOUTHEASTERN MARQUETTE COUNTIES UNTIL 200 PM
EDT/100 PM CDT/...
At 122 PM EDT/1222 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms in southern Marquette County centered near
Gwinn, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watson, Felch, K. I. Sawyer Airport, Rock, K I Sawyer, Gwinn, U.S. 41
between Trenary and Rapid River, Skandia, St. Nicholas, Ralph,
Perkins, Little Lake, Big Bass Lake, Arnold, Northland, Maplewood,
McFarland, Anderson Lake, Lathrop and Carlshend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4596 8737 4598 8737 4599 8761 4597 8762
4597 8784 4634 8783 4644 8728 4622 8711
4616 8711 4616 8706 4595 8690
TIME...MOT...LOC 1722Z 335DEG 12KT 4629 8742
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:48 AM EDT | Marine Dense Fog Advisory | MQT | 18 hr | |
| Jun 30, 1:23 PM EDT | Special Weather Statement | MQT | Dickinson | 37 min |
| Jun 30, 2:26 PM EDT | Special Marine Warning | MQT | 72 min | |
| Jun 30, 2:29 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 46 min |
| Jun 30, 2:41 PM EDT | Special Weather Statement | MQT | Dickinson | 49 min |
| Jun 30, 3:20 PM EDT | Special Weather Statement | MQT | Menominee | 40 min |
| Jun 30, 4:02 PM EDT | Special Weather Statement | MQT | Menominee | 58 min |
| Jun 30, 4:28 PM EDT | Special Weather Statement | MQT | Menominee | 32 min |
| Jun 30, 4:54 PM EDT | Special Weather Statement | MQT | Dickinson | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.